Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 456, NWS Norman, OK

August 16, 2021Grady County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2021, 8:43 PM CDT for Grady County, McClain County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 8:43 PM CDT (01:43 UTC)
Expired
Aug 16, 2021, 9:15 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grady County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 41 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1786 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS54 KOUN 170143
SVROUN
OKC051-087-170215-
/O.NEW.KOUN.SV.W.0456.210817T0143Z-210817T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
843 PM CDT Mon Aug 16 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  East central Grady County in central Oklahoma...
  West central McClain County in central Oklahoma...

* Until 915 PM CDT.

* At 842 PM CDT, a severe thunderstorm was located near Blanchard,
  moving southwest at 25 mph.

  HAZARD...60 mph wind gusts and dime size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newcastle, Blanchard, Dibble and Middleberg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Damaging winds and continuous cloud to ground lightning is occurring 
with this storm. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3525 9769 3522 9757 3501 9759 3511 9788
TIME...MOT...LOC 0142Z 029DEG 21KT 3518 9769 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

03
1 follow-up statement
743 
WWUS54 KOUN 170205
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
905 PM CDT Mon Aug 16 2021

OKC051-087-170215-
/O.EXP.KOUN.SV.W.0456.000000T0000Z-210817T0215Z/
Grady OK-McClain OK-
905 PM CDT Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRADY AND WEST
CENTRAL MCCLAIN COUNTIES WILL EXPIRE AT 915 PM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
heavy rain is still possible with this thunderstorm.

LAT...LON 3525 9769 3522 9757 3501 9759 3511 9788
TIME...MOT...LOC 0205Z 029DEG 21KT 3508 9776 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:27 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 16, 6:27 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Mon Aug 16 2021

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 327 PM CDT Mon Aug 16 2021

Weak upper trough will continue to move south across the area
this afternoon and tonight. There will be a chance to see
scattered convection mainly along and ahead of this trough axis.
Flow remains rather weak through a deep layer, so convection will
be slow-moving and will pose a heavy rainfall threat. Sufficient
instability will also be present for the potential for a few
strong to marginally severe storms to linger into the early
evening hours. The best chance for this will be across west. May
be enough to support a few shower/storms throughout the night.

This trough will continue to move slowly south during the day
Tuesday with best rain chances across the south/southeast.
Although can not count out an isolated storm just about anywhere,
especially by afternoon. Main impacts from any storm will be heavy
rainfall as again the activity will be slow-moving.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 327 PM CDT Mon Aug 16 2021

A weakness in the mid/upper-level pattern will remain in place
across the Southern Plains through this week. Shortwave troughs
(some subtle) embedded within the weakness and juxtaposed with a
moist, weakly-capped atmosphere will continue to provide a daily
chance for convection. Residual mesoscale features (e.g., outflow
boundaries and MCVs) will also provide the focus for subsequent
convective development.

The most significant shortwave trough is progged to move through
on Thursday, which is currently the day that has the highest
probability for convection. Precipitable water values are also
progged to increase Thursday and Friday (~1.8 to 2.2"), so the
primary hazard with any thunderstorms will be heavy
rainfall/flooding. Intense cores may also result in
downbursts/gusty winds as storms collapse. Temperatures during the
period will remain slightly below seasonal averages.

By late in the weekend into early next week, the ~595 dam mid-
level ridge across the southeast U.S. will shift/expand to the
west. As this occurs, seasonably hot and dry weather is progged by
early next week. Even the 90th percentile NBM QPFs drop off
markedly by early next week, which indicates ensemble members are
in general agreement of a drier pattern.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Mon Aug 16 2021

Isolated diurnal convection will decrease later this evening.
Until then TAF sites may be impacted. Latest radar shows
developing convection and recent lightning strikes near OKC and
SWO. A storm cannot totally be ruled out at OUN, PNC and SPS but
is low enough probability at this time to not mention. Additional
isolated convection is expected tomorrow afternoon toward the end
of the TAF period. Otherwise southeast winds will prevail with VFR
conditions likely.

&&

.UPPER AIR...
Issued at 315 AM CDT Sat Aug 14 2021

No upper air flights are currently scheduled.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  70  88  70 /  30  30  20  10
Hobart OK         91  70  92  69 /  40  40  20  10
Wichita Falls TX  91  71  92  71 /  30  30  40  20
Gage OK           89  65  91  67 /  70  20  20   0
Ponca City OK     88  68  88  69 /  30  30  20  10
Durant OK         90  71  91  71 /  30  20  50  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....10
AVIATION...12
Hazardous weather outlook, Aug 16, 8:23 PM CDT, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
823 PM CDT Mon Aug 16 2021

OKZ004>048-050>052-TXZ083>090-180130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
823 PM CDT Mon Aug 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Isolated strong to marginally severe storms are possible through
late-evening. Strong wind gusts are the primary threat. Locally
heavy rainfall may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
A daily chance for thunderstorms will continue through Sunday.
Heavy rain may accompany the storms, and some may produce gusty
winds and hail. However, organized severe weather is not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 16, 6:43 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Norman OK
643 PM CDT Mon Aug 16 2021

OKZ020-170015-
Payne OK-
643 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern Payne
County through 715 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Glencoe, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yale, Quay and Ingalls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3616 9682 3616 9662 3603 9662 3607 9698
      3619 9698 3625 9682
TIME...MOT...LOC 2343Z 262DEG 10KT 3613 9689

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 6:58 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Norman OK
658 PM CDT Mon Aug 16 2021

TXZ085-170030-
Wilbarger TX-
658 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of central Wilbarger
County through 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Vernon, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Grayback and Lockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3399 9916 3397 9932 3415 9939 3418 9919
TIME...MOT...LOC 2358Z 159DEG 7KT 3407 9926

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 7:35 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
735 PM CDT Mon Aug 16 2021

OKZ036-TXZ083-170100-
Jackson OK-Hardeman TX-
735 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern Jackson
and east central Hardeman Counties through 800 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eldorado, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eldorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3439 9975 3450 9974 3452 9948 3431 9948
TIME...MOT...LOC 0035Z 280DEG 10KT 3444 9966

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 7:37 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Norman OK
737 PM CDT Mon Aug 16 2021

OKZ025-028-029-170130-
Oklahoma OK-Cleveland OK-McClain OK-
737 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern
Oklahoma, northwestern Cleveland and northwestern McClain Counties
through 830 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Oklahoma City. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and hail up to the size of dimes.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Oklahoma City, western Norman, Moore, Newcastle and Will
Rogers Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3531 9767 3543 9762 3537 9741 3518 9753
      3525 9767
TIME...MOT...LOC 0037Z 297DEG 3KT 3532 9760

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

03
Local storm report, Aug 16, 8:03 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
803 PM CDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             2 N NEWCASTLE           35.28N 97.60W
08/16/2021  E0.50 INCH       MCCLAIN            OK   BROADCAST MEDIA

            DIME SIZE HAIL AT NEWCASTLE CASINO.

&&

BRB
Local storm report, Aug 16, 8:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT MON AUG 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     4 NW NEWCASTLE          35.29N 97.65W
08/16/2021  E60 MPH          MCCLAIN            OK   PUBLIC

&&

RB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:37 PM CDTSpecial Weather StatementOUNCleveland53 min
Aug 16, 7:54 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain51 min
Aug 16, 9:03 PM CDTSpecial Weather StatementOUNLogan27 min
Aug 16, 9:10 PM CDTSpecial Weather StatementOUNKiowa35 min
Aug 16, 9:39 PM CDTSpecial Weather StatementOUNKiowa36 min
Aug 16, 10:29 PM CDTSpecial Weather StatementOUNKiowa31 min
Aug 17, 5:57 AM CDTAreal Flood AdvisoryOUNAtoka, Coal3 hr
Aug 17, 6:50 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Aug 17, 7:38 AM CDTAreal Flood AdvisoryOUNAtoka3 hr
Aug 17, 12:35 PM CDTSpecial Weather StatementOUNCarter25 min
Aug 17, 12:46 PM CDTAreal Flood AdvisoryOUNCarter3 hr
Aug 17, 1:25 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Murray3 hr
Aug 17, 1:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian31 min
Aug 17, 2:32 PM CDTAreal Flood AdvisoryOUNDewey, Woodward3 hr
Aug 17, 2:34 PM CDTAreal Flood AdvisoryOUNCleveland, Oklahoma3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.